The Medical Letter on Drugs and Therapeutics
FROM
ISSUE
1391
Choice of Drugs for Heparin-Induced Thrombocytopenia
Subscribers: Log in to read full article.  Not a subscriber?  Subscribe or purchase article.

A reader has asked us to review the choice of drugs for heparin-induced thrombocytopenia (HIT), a prothrombotic state with high morbidity and mortality. Three recent publications have made somewhat different recommendations on its treatment.1-3

HIT — Antibody-mediated severe HIT develops in 0.2%-5% of patients receiving heparin for more than 4 days; the incidence is less than 1% with low-molecular-weight heparin. Antibodies against multimolecular complexes of platelet factor 4 (PF4) bound to heparin activate platelets, resulting in thrombocytopenia. The primary treatment is to discontinue heparin and start a non-heparin anticoagulant. Once the thrombocytopenia resolves, most patients are transitioned to an oral vitamin K antagonist such as warfarin.

DIAGNOSIS — HIT is overdiagnosed because the most common diagnostic test is a serum enzyme immunoassay ... more      

The Medical Letter is a subscriber-funded nonprofit organization that publishes critical appraisals of new prescription drugs and comparative reviews of drugs for common diseases.

Would you like to read the rest of this article?  Gain access below.

Subscribe
Subscriptions to The Medical Letter on Drugs and Therapeutics include:
  • Print version published and mailed biweekly (26 issues/year)
  • Unlimited online access to current and past issues (1988 - present)
  • Mobile App for iOS, Android, and Kindle Fire
  • FREE online per issue CME/CE
Purchase this article:
Title: Choice of Drugs for Heparin-Induced Thrombocytopenia
Article code: 1391b
 Electronic, downloadable article - $45
Gain access through your organization
Ask your librarian to consider an Institutional Subscription to The Medical Letter.
Recommend to your librarian